Use of low potency estrogens does not reduce the risk of hip fracture
2002 (English)In: Bone, ISSN 8756-3282, Vol. 30, no 4, 613-618 p.Article in journal (Refereed) Published
High endogenous sexual hormone levels and use of medium potency estrogens are associated with a reduced risk of hip fracture in postmenopausal women. However, it is not clear if low potency estrogens confer the same benefits as the more widely used forms of menopausal hormone replacement. We examined the association between postmenopausal use of low potency estrogens, mainly estriol, and hip fracture risk in a population-based, case-control study. Using data from mailed questionnaires and telephone interviews, we analyzed the association between low potency estrogen use and hip fracture risk among 1327 cases, 50-81 years of age, and 3262 randomly selected age-matched controls. Ever use of low potency estrogens was reported by 19% of the cases and 23% of controls. Compared to with never users of any hormone replacement therapy, ever users of low potency estrogens had a multivariate odds ratio (OR) for hip fracture of 0.96 (95% confidence interval [CI] 0.67-1.39). Current use was also not associated with a reduction in risk: OR 0.94 (95% CI 0.58-1.53), and longer duration of use was also not associated with a risk reduction. Even current use of the highest dose of oral estriol (2 mg/day) conferred no risk reduction (OR 1.01, 95% CI 0.61-1.67) compared with never use of hormone replacement therapy. After exclusion of ever users of medium potency estrogens from the analyses, we found a risk reduction of fracture among current vaginal low potency estrogen users (multivariate OR 0.67, 95% CI 0.49-0.92). In contrast to medium potency estrogens, low potency estrogens did not confer a substantial overall reduction in hip fracture risk.
Place, publisher, year, edition, pages
2002. Vol. 30, no 4, 613-618 p.
Hip fracture, Estrogen, Estriol, Hormone replacement therapy
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-63163DOI: 10.1016/S8756-3282(01)00701-3PubMedID: 11934654OAI: oai:DiVA.org:uu-63163DiVA: diva2:91074